338235486888240 486377435793741. 486377435793741.
 

High Risk Of Fentanyl Overdose For Youth


The Oregon-Idaho High Intensity Drug Trafficking Area (HIDTA) is warning Oregon schools and parents about the threat of overdose due to counterfeit pills containing fentanyl. According to the Drug Enforcement Administration (DEA) 40% of all counterfeit pills in circulation contain fatal amounts of fentanyl.

What is fentanyl? Fentanyl is a very strong opioid. Although fentanyl is made and used pharmaceutically, it is also produced illegally in Mexico and trafficked into the United States, usually as powder and pills. A very small amount can cause someone to overdose and die. In Oregon, fentanyl is most commonly seen in blue pills made to look like pharmaceutical oxycodone. People who sell or purchase drugs may call these pills “M-30s,” “blues,” “dirty 30’s” or “Mexies.” These fake pills are usually blue in color and stamped to look like real oxycodone pills you would get from a pharmacist. Because it takes a very small amount of fentanyl to cause an overdose, one pill can be deadly. In 2021, Oregon saw 11 fentanyl-related fatal overdoses in ages 0-17 and 53 in ages 18-24.


Why is fentanyl a threat to youth in Oregon?

Youth may use drugs for different reasons.

  • Youth may use drugs to cope with mental health problems and stress. Many are still struggling from the effects the COVID-19 pandemic had on their lives in and outside of school.

  • Youth may experiment with drugs with their friends or in social settings.

  • Youth may desire oxycodone pills for the feelings of euphoria they can cause.

Fake pills are easy to get at school or via social media.

  • There are accounts on social media designed to sell pills and other drugs.

  • Snapchat is a popular tool for purchasing drugs because messages disappear.

When youth use illegal pills, they may not know:

  • that the pills are fake. They may think the pills came from a doctor or pharmacist.

  • that counterfeit pills contain fentanyl and other dangerous drugs.

  • what fentanyl is, or know that one pill can be deadly.

  • how to recognize and respond to an opioid overdose.

How can schools and parents work together to reduce youth overdose risks?

Youth need to be educated on the dangers of fentanyl, even if they only try one pill one time. Schools and parents should share the following messages with youth:

  • Assume all pills offered to you are fake and contain fentanyl. You can’t smell or taste fentanyl. You cannot tell if a pill is fake just by looking at it.

  • Do not take any pill that you do not directly get from a doctor or pharmacist. Pills purchased online or from social media are not safe.

  • Every pill is different - even if one pill seems safe another pill from the same batch may contain fentanyl.

  • The amount of fentanyl in one pill can vary widely. Splitting a pill may not be a safe option because all the fentanyl could be in one half of the pill.

  • If you or someone around you takes an illegal pill, know how to recognize an opioid overdose. Never use illegal pills when you’re alone.

  • Provide easy access to naloxone, also known as Narcan®. Narcan® is a drug that reverses the effects of an opioid overdose. Naloxone can be administered as an injection or as a nasal spray.

  • You can get naloxone through:

  • Any pharmacist in Oregon can prescribe naloxone for you.

  • Anyone who can prescribe medication can send a naloxone prescription to your pharmacy.

  • Lincoln County Harm Reduction provides free naloxone 541-270-9069.

  • Confederated Tribes of The Siletz Indians also provides free naloxone, 541-444-9672.




158 views0 comments

Recent Posts

See All